[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1979

PUVA, Pruritus, and the Loss of the Axon Flare

Author Affiliations

Richmond, Va

Arch Dermatol. 1979;115(5):636. doi:10.1001/archderm.1979.04010050060025

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Severe pruritus, especially over the buttocks, was seen in two middle-aged men who were approaching a maintenance-schedule program (7 joules/sq cm) of psoralens and ultraviolet-A light (PUVA). Both men failed to exhibit the axon-flare response with the intradermal injection of 0.1 mL of histamine phosphate (0.1 mg/mL) into the buttock. Both men demonstrated the axon-flare response in less symptomatic areas. A neurology consultant, unaware of the histamine skin test, examined the first man and diagnosed a peripheral neuropathy of mainly unmyelinated fibers that affected the hands, feet, nose, and buttocks. There was hyperesthesia of the buttock. The PUVA program was stopped, and the flare had returned when the patient was tested three months later. The histamine intradermal test should prove useful in evaluating pruritus associated with PUVA. Loss of axon-flare reflex vasodilation should end any dilemma about treating the patient with antipruritic drugs during this period.

First Page Preview View Large
First page PDF preview
First page PDF preview
×